Background: Low-dose oral contraceptives can still cause thromboembolic disorders with serious neurologic or ocular disabilities.
Patient: A 22-year-old woman having used oral contraceptives for several months noticed sudden painless visual loss in her left eye. One tablet of her contraceptive contained ethinylestradiol (0.03 mg) and chlormadinonacetate (2 mg).
Result: Because of the lower left eye visual field defect, the patient could only read with her right eye. She presented complete left inferior hemianopia, indicating a hemicentral retinal artery obstruction. Visual acuity in both eyes was 20 / 20. The left fundus revealed a distinct retinal edema in the area superior to the optic disc and macula due to vascular disturbances of the superior temporal superior and superior nasal retinal arteries. The right eye was normal. Fluorescein angiography revealed recanalized arteries in the superior retinal area with conspiciously early dye filling as a paradoxical sign. Doppler sonography of the neck and orbital arteries and transesophageal echocardiography (TEE) findings were inconspicious. However, blood examination revealed an elevated thrombin-antithrombin complex and reduced free protein S.
Conclusion: Coagulopathy can be a side effect of oral contraceptives. Even nowadays, women taking contraceptives risk the danger of vascular occlusions especially if the women suffers from arterial hypertension, diabetes mellitus, have a coagulation anomaly, or if she is a chronic smoker. Before treatment with oral contraceptives commences, a thorough medical examination is necessary. If the family history reveals prominent cardiovascular risk factors, testing for thrombophilia is recommended. Even nowadays, patients should be warned of the risk of visual field defects as a potential side-effect associated with oral contraceptives.
© Georg Thieme Verlag KG Stuttgart · New York.